Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 85, NWS Fort Worth, TX

October 9, 2009Bell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Oct 9, 2009, 10:24 AM CDT for Bell County, Texas. It was in force for 105 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2009, 10:24 AM CDT (15:24 UTC)
Expired
Oct 9, 2009, 12:09 PM CDT
In force
105 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Bell County, TX

The radar

The Ft Hood radar (KGRK), 34 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -237 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-237 m²/s²
0-3 km storm-relative helicity
-855 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 091524
FFWFWD
TXC027-091730-
/O.NEW.KFWD.FF.W.0085.091009T1524Z-091009T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1024 AM CDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1230 PM CDT

* AT 1024 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS           
  DETECTED AN AREA OF HEAVY RAIN OVER THE COUNTY...MOVING EAST AT 5  
  MPH. RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAS ALREADY        
  FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1230 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...MORGANS POINT RESORT...LITTLE RIVER-ACADEMY...TEMPLE...
  ROGERS AND TROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROADWAY REMEMBER...TURN AROUND DONT DROWN. IT
ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE WATER OF AN UNKNOWN DEPTH COVERS THE
ROAD. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST
SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH
YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST
FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3088 9762 3091 9784 3105 9791 3133 9743
      3125 9735 3128 9727 3100 9708 3095 9716
      3091 9726 3077 9731

$$


82/JLD
1 follow-up statement
000 
WGUS74 KFWD 091709
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1209 PM CDT FRI OCT 9 2009

TXC027-091715-
/O.CAN.KFWD.FF.W.0085.000000T0000Z-091009T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BELL TX-
1209 PM CDT FRI OCT 9 2009

...THE FLASH FLOOD WARNING FOR BELL COUNTY IS CANCELLED...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA. CALLS TO LOCAL 
LAW ENFORCEMENT CONFIRM THAT NO ROADWAYS WERE FLOODED...THEREFORE 
THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

NUISANCE FLOODING OF LOW LYING AREAS...ESPECIALLY ALONG CREEKS AND 
DITCHES...MAY CONTINUE THROUGH THE AFTERNOON HOURS AND RESIDENTS ARE 
URGED TO AVOID FLOODED AREAS.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FORT WORTH.

LAT...LON 3088 9762 3091 9784 3105 9791 3133 9743
      3125 9735 3128 9727 3100 9708 3095 9716
      3091 9726 3077 9731

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 7:01 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Oct 9, 7:01 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
701 AM CDT FRI OCT 9 2009

.AVIATION...

FOR THE 12Z TAFS...NUMEROUS RAIN SHOWER ACTIVITY WILL CONTINUE
OVER TAF SITES THRU MUCH OF THE MORNING HOURS. GREATEST
UNCERTAINTY IN THE FORECAST IS WHAT THE CIGS WILL DO AFTER RAIN
SHOWER ACTIVITY HAS ENDED. MVFR CIGS LOOK LIKELY WHILE RAIN SHOWER
ACTIVITY PERSISTS...AND AFTER THAT...LOW END VFR CIGS ARE
INDICATED IN NAM/GFS FORECAST SOUNDING. UPSTREAM OBSERVATIONS
INDICATE STRATUS CONTINUES WELL INTO OK EARLY THIS MORNING...BUT
IT IS UNCERTAIN HOW DAYTIME HEATING WILL AFFECT THIS. FOR NOW HAVE
GONE WITH THE OPTIMISTIC FORECAST SOUNDINGS...BUT IF UPSTREAM CIGS
DO NOT LIFT WITH DAYTIME HEATING MVFR STRATUS MAY HAVE TO BE
CONTINUED THROUGHOUT THE DAY. OTHERWISE WOULD EXPECT CIGS TO CLEAR
OUT AROUND SUNSET AS DRIER CANADIAN AIRMASS FILTERS SOUTH INTO
NORTH TX.

TODAY...MVFR CIGS...WIDESPREAD RAIN SHOWER ACTIVITY THRU THE
MORNING HRS.

TONIGHT...VFR...EXPECTING STRATUS DECK TO DISSIPATE AFTER SUNSET.

SATURDAY...VFR.

CAVANAUGH

&&

.UPDATE...
UPDATE COMING OUT TO TWEAK TEMPERATURES...AND ALSO ADJUST QPF TO
MATCH THE LINE BETTER. 84

&&

.PREV DISCUSSION...
315 AM
LITTLE CHANGE TO TODAY/S SYSTEM TIMING...WITH PRECIP LIKELY OUT
OF CWA BY 7 PM. WILL CONTINUE FLASH FLOOD WATCH...AS 35-45 MPH LLJ
STILL FEEDING MOISTURE INTO THE STORMS. BY MID MORNING WE SHOULD
BE ABLE TO TRIM THE BACK EDGE OF THE WATCH AS THE SYSTEM
PROGRESSES SOUTHEAST. HAD GONE BELOW MOS YESTERDAY FOR
TEMPERATURES FRIDAY AND SATURDAY...BUT THIS MODEL RUN SEEMS TO BE
COOL ENOUGH FOR DAY ONE AND TWO. BY SUNDAY MOS SEEMS TOO WARM
AGAIN...WITH ANOTHER COLD SHOT OF AIR EXPECTED AND A WAVE
APPROACHING THAT SHOULD INCREASE CLOUDS. WENT COOLER...WITH 50S
NORTHWEST TO 70S SOUTHEAST.

HAVE INCREASED POPS FOR SUNDAY EVENING THROUGH TUESDAY MORNING AS
MODELS SEEM TO AGREE ON A WAVE MOVING OVER THE FRONT PROVIDING
ISENTROPIC LIFT AND RAINFALL. AFTER TUESDAY...MODELS DIVERGE BUT
BOTH GFS AND ECMWF CONTINUE AN UNSETTLED PATTERN. HAVE LOW
CONFIDENCE...AND HAVE TRENDED NEXT WEEK TEMPS/POPS TO A SORT OF
MIDDLE GROUND BETWEEN THE TWO...AND HAVE INDICATED LOW POPS
AS WELL.

ECMWF BRINGS ANOTHER STRONG COLD FRONT ACROSS THE AREA NEXT
FRIDAY...BUT GFS HOLDS IT BACK UNTIL SATURDAY AND THE TIMING WILL
HAVE A DRAMATIC EFFECT ON FRIDAY/S HIGHS AND SATURDAY/S LOWS. AT
THIS TIME I WENT WITH THE FASTER FROPA...BUT AGAIN...LOW
CONFIDENCE.     84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  62  47  69  49  63 /  50   0   5   5  10
WACO, TX              65  50  72  53  67 /  60  10   5   5  10
PARIS, TX             61  43  68  46  67 /  70  10   5   5  10
DENTON, TX            62  45  69  48  62 /  40   0   5   5  10
MCKINNEY, TX          62  44  68  47  64 /  60   0   5   5  10
DALLAS, TX            63  48  69  50  64 /  60   0   5   5  10
TERRELL, TX           66  48  69  52  66 /  70   5   5   5  10
CORSICANA, TX         65  50  71  51  68 /  80  10   5   5  10
TEMPLE, TX            66  50  72  53  69 /  70  10   5   5  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR TXZ091>095-101>107-
116>123-129>135-141>146-156-157-159.

&&
Hazardous weather outlook, Oct 9, 6:05 AM CDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
605 AM CDT FRI OCT 9 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101115-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
605 AM CDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO MOVE THROUGH NORTH TEXAS DURING THE DAY TODAY. THIS
BROAD AREA OF PRECIPITATION WILL CONTINUE TO BRING RAINFALL TO
ALREADY SATURATED GROUNDS ACROSS THE OUTLOOK AREA...THEREFORE THE
FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF NORTH TEXAS. SOME OF THE
EMBEDDED THUNDERSTORMS MAY BE CAPABLE OF PRODUCING WIND GUSTS OF
40 TO 50 MPH...BUT IN GENERAL SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME. PRECIPITATION IS EXPECTED TO END ACROSS THE REGION FROM
NORTHWEST TO SOUTHEAST BY LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
SUNDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 9, 5:34 AM CDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
534 AM CDT FRI OCT 9 2009

TXZ162-175-091130-
LEON TX-ROBERTSON TX-
534 AM CDT FRI OCT 9 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  LEON COUNTY
  ROBERTSON COUNTY

AT 534 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES EAST OF MARLIN...MOVING SOUTHEAST AT 30
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BREMOND...BUFFALO...
CALVERT...CENTERVILLE...FRANKLIN AND HEARNE.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3111 9683 3159 9587 3163 9579 3161 9576
      3157 9574 3154 9576 3134 9565 3129 9567
      3127 9571 3116 9573 3114 9577 3110 9577
      3109 9598 3097 9626 3090 9637 3074 9646
      3070 9658
TIME...MOT...LOC 1034Z 327DEG 27KT 3126 9666

CAVANAUGH
Local storm report, Oct 9, 5:46 AM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
546 AM CDT FRI OCT 09 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLOOD            TRENTON                 33.43N  96.35W
10/09/2009                   FANNIN             TX   LAW ENFORCEMENT

            FLOODING OF CITY STREETS IN TRENTON REPORTED.
Local storm report, Oct 9, 8:38 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
838 AM CDT FRI OCT 09 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     TSTM WND DMG     2 W LORENA              31.38N  97.25W
10/09/2009                   MCLENNAN           TX   PUBLIC

            LARGE GRILL MOVED. WIND TURBIN OFF ROOF OF HOME. MANGLED
            AND UPROOTED LARGE TREES.
Local storm report, Oct 9, 8:52 AM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
852 AM CDT FRI OCT 09 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     FLOOD            DALLAS                  32.77N  96.78W
10/09/2009                   DALLAS             TX   COUNTY OFFICIAL

            PARK CENTRAL AND I-635 CLOSED DUE TO HIGH WATER.
Local storm report, Oct 9, 9:02 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
902 AM CDT FRI OCT 09 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 AM     FLOOD            3 SSW NORTHLAKE         33.03N  97.28W
10/09/2009                   DENTON             TX   LAW ENFORCEMENT

            HIGHWAY 114 CLOSED NEAR TEXAS MOTOR SPEEDWAY DUE TO HIGH
            WATER
Local storm report, Oct 9, 10:01 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1001 AM CDT FRI OCT 09 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLOOD            GARLAND                 32.92N  96.63W
10/09/2009                   DALLAS             TX   EMERGENCY MNGR

            CAMPBELL/BLACKBURN ROAD CLOSED BETWEEN BRAND AND N.
            GARLAND ROAD DUE TO HIGH WATER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 10:13 PM CDTSpecial Weather StatementFWDStephens, Young32 min
Oct 8, 10:30 PM CDTSpecial Weather StatementFWDJack, Palo Pinto30 min
Oct 8, 11:10 PM CDTSpecial Weather StatementFWDParker35 min
Oct 8, 11:57 PM CDTSpecial Weather StatementFWDYoung33 min
Oct 9, 3:05 AM CDTAreal Flood AdvisoryFWDDenton85 min
Oct 9, 3:22 AM CDTAreal Flood AdvisoryFWDJohnson, Tarrant113 min
Oct 9, 3:36 AM CDTAreal Flood AdvisoryFWDFannin3 hr
Oct 9, 3:41 AM CDTAreal Flood AdvisoryFWDDallas3 hr
Oct 9, 3:56 AM CDTRiver Flood WarningFWDDallas7 hr
Oct 9, 4:05 AM CDTSpecial Weather StatementFWDEllis, Navarro25 min
Oct 9, 4:11 AM CDTRiver Flood WarningFWDDenton16 hr
Oct 9, 4:12 AM CDTSevere Thunderstorm WarningFWDEllis, Navarro33 min
Oct 9, 4:22 AM CDTSpecial Weather StatementFWDBell, McLennan23 min
Oct 9, 4:29 AM CDTRiver Flood WarningFWDDallas6 hr
Oct 9, 4:43 AM CDTSpecial Weather StatementFWDHenderson, Kaufman, Rains, Van Zandt92 min
Oct 9, 4:49 AM CDTSpecial Weather StatementFWDEllis, Hill, Navarro26 min
Oct 9, 4:55 AM CDTSpecial Weather StatementFWDFalls, Limestone35 min
Oct 9, 5:16 AM CDTSpecial Weather StatementFWDMilam59 min
Oct 9, 5:17 AM CDTAreal Flood AdvisoryFWDHill118 min
Oct 9, 5:25 AM CDTRiver Flood WarningFWDCollin34 hr
Oct 9, 5:26 AM CDTSpecial Weather StatementFWDAnderson, Freestone64 min
Oct 9, 5:34 AM CDTSpecial Weather StatementFWDLeon, Robertson56 min
Oct 9, 6:07 AM CDTRiver Flood WarningFWDDallas51 hr
Oct 9, 6:15 AM CDTRiver Flood WarningFWDHunt33 hr
Oct 9, 8:29 AM CDTRiver Flood WarningFWDHunt, Rockwall35 hr
Oct 9, 8:56 AM CDTRiver Flood WarningFWDCollin25 hr
Oct 9, 9:53 AM CDTRiver Flood WarningFWDDelta, Lamar3 hr
Oct 9, 9:53 AM CDTRiver Flood WarningFWDDelta, Hopkins11 hr
Oct 9, 10:08 AM CDTAreal Flood AdvisoryFWDBell, Coryell, Falls, McLennan2 hr
Oct 9, 10:16 AM CDTAreal Flood AdvisoryFWDCollin3 hr
Oct 9, 10:30 AM CDTAreal Flood AdvisoryFWDHopkins, Rains, Van Zandt2 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.